Alert archive / North Carolina / Rip Current Statements in 2021

Rip Current Statement 11, NWS Wilmington, NC

July 6, 2021Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this rip current statement at Jul 6, 2021, 8:37 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 7, 2021, 6:00 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2021, 8:37 PM EDT (00:37 UTC)
In effect from
Jul 7, 2021, 6:00 AM EDT
Expired
Jul 8, 2021, 8:00 PM EDT
In force
38 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WHUS42 KILM 070037
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
837 PM EDT Tue Jul 6 2021

NCZ106-108-SCZ056-070845-
/O.NEW.KILM.RP.S.0011.210707T1000Z-210708T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
837 PM EDT Tue Jul 6 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Moderate south to north longshore current
  during the afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
dch
6 follow-up statements
582 
WHUS42 KILM 070844
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
444 AM EDT Wed Jul 7 2021

NCZ106-108-SCZ056-080000-
/O.CON.KILM.RP.S.0011.210707T1000Z-210708T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
444 AM EDT Wed Jul 7 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
43
329 
WHUS42 KILM 072308
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
708 PM EDT Wed Jul 7 2021

SCZ054-081000-
/O.NEW.KILM.BH.S.0023.210708T1000Z-210709T0000Z/
/O.EXB.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Horry-
708 PM EDT Wed Jul 7 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the Beach Hazards Statement, Strong south to north 
  longshore current expected.

* WHERE...Coastal Horry County.

* WHEN...For the High Rip Current Risk, through Thursday 
  evening. For the Beach Hazards Statement, from 6 AM EDT 
  Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-SCZ056-081000-
/O.NEW.KILM.BH.S.0023.210708T1000Z-210709T0000Z/
/O.EXT.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
708 PM EDT Wed Jul 7 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the Beach Hazards Statement, Strong south to north 
  longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...For the High Rip Current Risk, through Thursday 
  evening. For the Beach Hazards Statement, from 6 AM EDT 
  Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-081000-
/O.EXB.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Brunswick-
708 PM EDT Wed Jul 7 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Brunswick County.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

21
507 
WHUS42 KILM 080839
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
439 AM EDT Thu Jul 8 2021

NCZ106-108-SCZ054-056-081645-
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
/O.CON.KILM.BH.S.0023.210708T1000Z-210709T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
439 AM EDT Thu Jul 8 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Beach Hazards Statement, Strong south to north 
  longshore current expected.

* WHERE...Coastal Horry County.

* WHEN...For the High Rip Current Risk, through Thursday 
  evening. For the Beach Hazards Statement, from 6 AM EDT 
  Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-081645-
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Brunswick-
439 AM EDT Thu Jul 8 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Brunswick County.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

43
700 
WHUS42 KILM 081616
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1216 PM EDT Thu Jul 8 2021

NCZ106-108-SCZ054-056-090000-
/O.CON.KILM.BH.S.0023.000000T0000Z-210709T0000Z/
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1216 PM EDT Thu Jul 8 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Beach Hazards Statement, Strong south to north 
  longshore current expected.

* WHERE...Coastal Horry County.

* WHEN...For the High Rip Current Risk, through Thursday 
  evening. For the Beach Hazards Statement, from 6 AM EDT 
  Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-090000-
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Brunswick-
1216 PM EDT Thu Jul 8 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Brunswick County.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
43
742 
WHUS42 KILM 081711
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
111 PM EDT Thu Jul 8 2021

NCZ107-090400-
/O.NEW.KILM.CF.Y.0059.210708T2300Z-210709T0400Z/
Inland New Hanover-
111 PM EDT Thu Jul 8 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 7 PM this evening to midnight EDT tonight.

* IMPACTS...The lowest parts of USS North Carolina Road and low 
  spots of Battleship Road begin to flood. Water begins to 
  spread out of the storm drains onto Water Street just south of 
  Market Street in downtown Wilmington.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 08/10 PM     5.6        0.9        1.0        1      Minor    
 09/10 AM     4.6       -0.1        0.8        1       None    
 09/10 PM     5.4        0.7        0.8        1       None    
 10/11 AM     4.5       -0.2        0.8        1       None    
 10/11 PM     5.4        0.7        0.8        1       None

&&

$$

NCZ106-108-SCZ054-056-090000-
/O.CON.KILM.BH.S.0023.000000T0000Z-210709T0000Z/
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
111 PM EDT Thu Jul 8 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...For the Beach Hazards Statement, Strong south to north 
  longshore current. For the High Rip Current Risk, dangerous rip 
  currents.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-090000-
/O.CON.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Brunswick-
111 PM EDT Thu Jul 8 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Brunswick County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

21
152 
WHUS42 KILM 090010
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
810 PM EDT Thu Jul 8 2021

NCZ106-108-SCZ054-056-090115-
/O.EXP.KILM.BH.S.0023.000000T0000Z-210709T0000Z/
/O.EXP.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
810 PM EDT Thu Jul 8 2021

...BEACH HAZARDS STATEMENT HAS EXPIRED...
...HIGH RIP CURRENT RISK HAS EXPIRED...

The Beach Hazards Statement for Strong longshore currents and the
high Rip Current risk have both expired at 800pm EDT.

$$

NCZ110-090115-
/O.EXP.KILM.RP.S.0011.000000T0000Z-210709T0000Z/
Coastal Brunswick-
810 PM EDT Thu Jul 8 2021

...HIGH RIP CURRENT RISK HAS EXPIRED...

The High Rip Current risk has expired at 800pm EDT.

$$

NCZ107-090400-
/O.CON.KILM.CF.Y.0059.000000T0000Z-210709T0400Z/
Inland New Hanover-
810 PM EDT Thu Jul 8 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Up to one half foot of inundation above ground level in 
  low-lying areas near shorelines and tidal waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until midnight EDT tonight.

* IMPACTS...The lowest parts of USS North Carolina Road and low 
  spots of Battleship Road begin to flood. Water begins to 
  spread out of the storm drains onto Water Street just south of 
  Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 08/10 PM     5.6        0.9        1.0        1      Minor    
 09/10 AM     4.6       -0.1        0.8        1       None    
 09/10 PM     5.4        0.7        0.8        1       None    
 10/11 AM     4.5       -0.2        0.8        1       None    
 10/11 PM     5.4        0.7        0.8        1       None

&&

$$

dch

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Jul 6, 7:54 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 6, 7:54 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
754 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Moisture and winds start increasing Wednesday as Elsa
approaches. Timing of Elsa's greatest impact is Wednesday night
into Thursday, with isolated flash flooding, isolated weak
tornadoes, strong rip currents, and gusts up to 45 miles per
hour all possible. Elsa exits the area Thursday evening, and
typical summertime conditions build through the weekend into
early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Dry air aloft has remained mostly in tact over the past 24 hours
despite most models showing a gradual retreat. While this retreat
has occurred to some extent, most of the area has remained dry today
outside of a few shallow, sea-breeze showers this afternoon in
southern SC. Biggest increase in overall moisture will occur tonight
as the air mass harboring Elsa begins to push northward. This will
bring onshore flow overnight and any showers that develop over the
waters have potential to move inland by morning. This is not
expected to be widespread by any means, but could be an early
morning surprise. With Bermuda high pressure building in from the
east tomorrow and surface moisture increasing, likely to have better
sea breeze forcing and deeper convection/showers than we saw today.
This again would give the best chance over SC and coastal NC with
additional isolated showers along the advancing sea breeze.

Outer bands from Elsa will begin to impact the area late Wednesday
night. The severe weather threat, primarily the chance for isolated
tornadoes will increase after sunset Wednesday. We're unsure of the
nature or coverage of these potential bands at the moment due to hi-
res models remaining further west than the official NHC track. It's
hard to pinpoint the timing when the bulk of activity is west and
away from the potent source of Gulf Stream energy. Suffice it to say
rain chances will steadily increase overnight with an increasing
chance of isolated severe weather. By Thursday morning, the bulk of
Elsa's moisture will be moving into the area and impacting the
Carolinas. Still holding 1-3 inches of QPF with isolated areas up to
5 inches.

We continue to carry no tropical watches at the moment and this may
continue. Confidence is low regarding the behavior of the system as
it makes landfall in Florida and progresses inland. Official
forecast has Elsa as a tropical depression as it moves through
northeast SC and southeast NC. The best chance of any impactful
gusts would be offshore with the current scenario. This is mainly
due to the frictional effects over land and the energy supplied by
the Gulf Stream to the storm's convective outer bands. Again, the
track of the storm will greatly impact the eventual evolution of the
system.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Latest NHC forecast cone suggests that the center of Elsa may be
near Williamsburg County, SC by Thursday morning. No surprise that
rain chances remain very high throughout the day. Coverage generally
decreases by the evening hours, with a few rain bands likely to
traverse through. As in the near term forecast, it's hard to nail
down exactly where these rain bands will set up. QPF amounts
mentioned in the near term forecast section also apply, but it's
again important to point out how the hi-res guidance differs from
the official NHC track. These differences would directly correlate
to the potential coverage and severity of the threats.

For now, isolated flash flooding and isolated weak tornadoes are all
in play, area-wide. Can't rule out the possibility of seeing some
minor tidal flooding at high tide along the Cape Fear River at
downtown Wilmington, NC. Gusts up to 45 mph are possible, especially
near the coast and offshore. Expecting hazardous marine conditions
across the coastal waters, with a high risk of rip currents likely
(more details on that in the marine forecast section...scroll down).

NHC track pushes Elsa to the northeast, centered over southeastern
Virginia by Thursday evening. Rain chances start tapering off
throughout Thursday night in a west-to-east fashion, though keeping
chances along the coast for any remaining bands.

Friday brings more normal conditions in the area, with a Piedmont
trough inland, and the seabreeze driving some possible convection
later in the afternoon; a typical summertime pattern for this area.
Showers and storms that occur due to the seabreeze and/or trough
should slow down after sunset.

Plentiful cloud cover and rain from Elsa means high temperatures
only hit the mid 80s on Thursday. Temperatures rebound to near 90 by
Friday, with mid 80s at the beaches. Lows in the lower 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weak mid-level troughing exists through the weekend, with the
Piedmont trough and the seabreeze still active at the surface. Even
so, rain chances gradually decrease throughout the weekend. By the
beginning of next week, the Bermuda high shifts to the west again,
keeping the moisture in place in the lower levels of the atmosphere.
This would lead to afternoon convection again.

High temperatures run a couple ticks above normal, with low
temperatures lingering very close to climatological normals.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Mainly thin to opaque high level cloudiness expected through
the forecast period. Mid-level cloud deck will make an
appearance late in this period as the s/w upper ridge axis
moves north of the FA. Did include patchy 3sm-5sm fog across
inland counties toward daybreak Wed. Did include a PROB30 group
for the for the aftn inland terminals due to less subsidence
aloft during the late aftn/evening. Winds generally becoming SW
4 kt or less overnight, calm during the pre-dawn Wed hrs across
inland terminals. Winds will back to the south and increase to
5 to 10 kt inland terminals and 10-15 kt g18kt at the coastal
terminals, as the sfc ridge axis lifts north of the area during
Wed aftn.

Extended Outlook...Flight restrictions likely late Wed night
thru Thu evening as Tropical Cyclone Elsa moves northeast
across the Carolinas. Diurnally driven thunderstorm activity
will occur Fri through the upcoming weekend with less coverage
late in the period due to the expansion of the upper Atlantic
ridging.

&&

.MARINE...
Through Wednesday Night...Long-period swell continues to move
into the coastal zones this evening, only around a foot or two.
Fairly quiet marine conditions tonight through Wednesday
morning other than winds becoming mostly southerly and
increasing in intensity to around 10-15 knots. Conditions
quickly deteriorate on Wednesday night as Elsa approaches the
area. Tropical storm conditions are possible beginning on
Wednesday night and lasting through much of the day on Thursday.

Thursday through Sunday...The center of Elsa is forecast to move
through the inland counties of the NWS Wilmington, NC area of
responsibility through Thursday. Tropical storm conditions
continue over the waters on Thursday, with gusts possibly going
as high as 45 mph at times. Seas at the coast could be near 5ft,
with a high risk of rip currents to boot. Dangerous marine
conditions continue out 20nm from shore, with wave heights
7-8ft. Elsa zips off to the northeast Thursday night, and marine
conditions start improving. Small Craft Advisory probably needed
Friday, especially in the earlier portion of the day. By Friday
night, conditions really start to calm down. Expect SSW winds to
continue through the weekend at 10-15kts, with some gusts up to
20kts possible. Seas 2-4ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...DCH
MARINE...IGB/21
Hazardous weather outlook, Jul 6, 6:23 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
623 PM EDT Tue Jul 6 2021

AMZ250-252-254-256-072230-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
623 PM EDT Tue Jul 6 2021

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

Small Craft Advisory possible Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-072230-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
623 PM EDT Tue Jul 6 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm gusts possible late Wednesday night through Thursday
morning, with a potential for 1 to 3 inches of occasional heavy
rainfall with locally heavier amounts possible. Isolated tornadoes
possible.

Elevated rip and longshore currents expected Wednesday thru Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
072230-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
623 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm gusts possible late Wednesday night through Thursday
morning, with a potential for 1 to 3 inches of occasional heavy
rainfall with locally heavier amounts possible. Isolated tornadoes
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Local storm report, Jul 6, 3:41 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.22N  77.79W
07/06/2021                   NEW HANOVER        NC   LIFE GUARD

            WRIGHTSVILLE BEACH OCEAN RESCUE REPORTED 25 RIP CURRENT
            RESCUES SO FAR TODAY WITH STRONG RIP CURRENT ACTIVITY.

&&

EVENT NUMBER ILM2100070

BOATMAN
Local storm report, Jul 6, 4:53 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.22N  77.79W
07/06/2021                   NEW HANOVER        NC   LIFE GUARD

            WRIGHTSVILLE BEACH OCEAN RESCUE REPORTED 34 RIP CURRENT
            RESCUES SO FAR TODAY WITH STRONG RIP CURRENT ACTIVITY.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER ILM2100070

BOATMAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:16 PM EDTTropical Storm WarningILMBrunswick, New Hanover, Pender45 hr
Jul 7, 3:45 PM EDTSpecial Weather StatementILMBladen45 min
Jul 7, 7:08 PM EDTBeach Hazards StatementILMNew Hanover, Pender25 hr
Jul 7, 1:29 PM EDTSpecial Weather StatementILMMarion31 min

Nearby

Rip Current Statements in North Carolina, 2021Rip Current Statements in South Carolina, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.